Alert archive / Texas / Red Flag Warnings in 2025

Red Flag Warning 7, NWS Midland/Odessa, TX

March 7, 20257 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 7, 2025, 2:16 PM CST for 7 counties in Texas. It took effect at Mar 8, 2025, 10:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2025, 2:16 PM CST (20:16 UTC)
In effect from
Mar 8, 2025, 10:00 AM CST
Expired
Mar 8, 2025, 9:00 PM CST
In force
11 hr
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 194 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -171 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3677 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-171 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS84 KMAF 072016
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
216 PM CST Fri Mar 7 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR 
LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MUCH OF CULBERSON 
COUNTY, DAVIS MOUNTAINS, MARFA PLATEAU, AND THE BIG BEND...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST SATURDAY FOR 
20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR 
LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR TERRELL COUNTY AND 
PORTIONS OF THE BIG BEND...


TXZ279-280-282-080830-
/O.NEW.KMAF.FW.W.0007.250308T1800Z-250309T0200Z/
/O.CON.KMAF.FW.W.0006.000000T0000Z-250308T0200Z/
Central Brewster-Chisos Basin-Lower Brewster County-
216 PM CST Fri Mar 7 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR
LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR PORTIONS OF THE BIG
BEND REGION...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST SATURDAY FOR 
WIND AND LOW RELATIVE HUMIDITY 20-FT WINDS OF 20 MPH OR MORE, 
RELATIVE HUMIDITY OF 15% OR LESS, AND VERY HIGH TO EXTREME FIRE 
DANGER FOR FOR PORTIONS OF THE BIG BEND REGION...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CST Saturday.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...7 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ082-080830-
/O.NEW.KMAF.FW.W.0007.250308T1800Z-250309T0200Z/
Terrell-
216 PM CST Fri Mar 7 2025

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CST SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR TERRELL COUNTY...

The National Weather Service in Midland/Odessa has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM CST Saturday.

* WINDS...Northwest 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* RFTI...4 or near critical.

* IMPACTS...

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...7 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ272-273-275>278-281-080200-
/O.CON.KMAF.FW.W.0006.000000T0000Z-250308T0200Z/
Van Horn and Highway 54 Corridor-Eastern Culberson-
Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Presidio Valley-
216 PM CST Fri Mar 7 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY OF 15% OR
LESS, AND VERY HIGH TO EXTREME FIRE DANGER FOR MUCH OF CULBERSON
COUNTY, DAVIS MOUNTAINS, MARFA PLATEAU, AND THE BIG BEND...

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...7 or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Extreme...4 (out of 5).

  FIRE ENVIRONMENT...9 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
1 follow-up statement
533 
WWUS84 KMAF 080930
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
330 AM CST Sat Mar 8 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY
OF 15% OR LESS, AND HIGH TO EXTREME FIRE DANGER FOR THE DAVIS
MOUNTAIN FOOTHILLS, AS WELL AS BREWSTER, JEFF DAVIS, PECOS,
PRESIDIO, AND TERRELL COUNTIES...

TXZ075-275>278-281-090300-
/O.EXB.KMAF.FW.W.0007.250308T1600Z-250309T0300Z/
Pecos-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Presidio Valley-
330 AM CST Sat Mar 8 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY
OF 15% OR LESS, AND HIGH TO EXTREME FIRE DANGER...

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...7 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ082-279-280-282-090300-
/O.EXT.KMAF.FW.W.0007.250308T1600Z-250309T0300Z/
Terrell-Central Brewster-Chisos Basin-Lower Brewster County-
330 AM CST Sat Mar 8 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR 20-FT WINDS OF 20 MPH OR MORE, RELATIVE HUMIDITY
OF 15% OR LESS, AND HIGH TO EXTREME FIRE DANGER...

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...5 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Extinguish smoking material in vehicles. 
  Accidental ignitions will have the potential to grow into 
  dangerous wind-driven wildfires.

* SEVERITY...

  FUELS (ERC)...90th+ percentile...5 (out of 5).

  WEATHER...Near Critical...2 (out of 5).

  FIRE ENVIRONMENT...7 (out of 10).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 7, 11:20 AM CST, 2 hours 56 minutes earlier. Its key messages:

  • Updated at 1119 AM CST Fri Mar 7 2025
  • A passing weather system to our north this afternoon will cause very strong winds for the Guadalupe Mountains and the surrounding plains along with a threat for hazardous blowing dust. Dangerous fire weather is expected from Culberson County into the Davis Mountains, Marfa Plateau, and Big Bend this afternoon also.
  • A second weather system passes over our region this weekend. Much cooler temperatures are expected across the area with a low (20-40%) chance of light precipitation for northern portions of the area Saturday through Saturday night. Most locations can expect a cold rain, but a few snowflakes may mix in. No impacts or accumulations are expected.
  • Warmer temperatures with periods of gusty westerly winds are anticipated through much of next week.
Area forecast discussion, Mar 7, 11:20 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1120 AM CST Fri Mar 7 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1119 AM CST Fri Mar 7 2025

- A passing weather system to our north this afternoon will cause
  very strong winds for the Guadalupe Mountains and the
  surrounding plains along with a threat for hazardous blowing
  dust. Dangerous fire weather is expected from Culberson County
  into the Davis Mountains, Marfa Plateau, and Big Bend this
  afternoon also.

- A second weather system passes over our region this weekend.
  Much cooler temperatures are expected across the area with a low
  (20-40%) chance of light precipitation for northern portions of
  the area Saturday through Saturday night. Most locations can
  expect a cold rain, but a few snowflakes may mix in. No impacts
  or accumulations are expected.

- Warmer temperatures with periods of gusty westerly winds are
  anticipated through much of next week.

&&

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 347 AM CST Fri Mar 7 2025

Another breezy/windy day is ahead on this finally Friday as an upper-
level system makes its way into our area. A 50-70KT jet streak at
500mb hovers overhead through much of the day, driving gusty,
westerly and southwesterly winds at the surface. The jet streak will
be focused mainly over the mountains which, coupled with the higher
elevation, means winds will be strongest in these locations.
Therefore, a High Wind Warning will remain in effect through
midnight tonight for the Guadalupe/Delaware Mountains. A Wind
Advisory is also in effect for Eddy and Culberson counties from late
this morning through early this evening. Aside from the winds
hazards, dry conditions, gusty winds, and warm temperatures combine
this afternoon to prompt a Red Flag Warning for our western counties
through the early evening hours. In terms of temperatures, a weak
cold front this morning shaves a few degrees off of highs today
compared to yesterday. Most of us top out in the 70s, with 80s in
our southernmost counties. Tonight, lows drop into the 30s and 40s.

Tonight and into Saturday morning, an upper-level low approaches
from central New Mexico while another cold front swings into our
region. As the storm system tracks eastward, it brings some rain
chances back into the forecast. Low (10-20%) precipitation chances
lie within the northeastern Permian Basin Saturday morning. By
Saturday afternoon 10-50% precipitation chances spread from
Culberson county northeast toward Mitchell County. The best chances
will be in northern Eddy and Lea counties. Accumulations look to
stay on the light side. Otherwise, highs over much of the region
will reach into the 40s and 50s as the Lower Trans Pecos and those
near the Rio Grande warm into the 60s.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 347 AM CST Fri Mar 7 2025

A repeating pattern consisting of a series of rapidly progressing
troughs sets the stage for next week. As one weather system pushes
east of the area on Sunday, upper-level ridging begins to amplify
over the Desert Southwest. Temperatures start cool on Sunday behind
the departing system with most locations in the 30s before warming
into the 60s by afternoon. As Sunday's system continues east and off
into the Atlantic, it takes any hope of moisture return with it.
Meanwhile, mid-level ridging begins to center over the Southern
Great Plains. While Monday starts cool once again, temperatures
return to the 70s by afternoon thanks to the aforementioned ridging
and accompanying southerly winds. Temperatures climb further as
southwesterly winds increase in speed ahead of our next weather
system set on Tuesday. A mild morning in the 40s makes way for a dry
and breezy afternoon well into the 70s and even 80s. Gusty west
winds continue on Wednesday as the weather system passes over the
region, keeping a mild start to the day. A relatively cooler Pacific
airmass begins to filter in by afternoon. Temperatures fall a few
degrees Wednesday afternoon as a result. Winds begin to increase out
of the southwest once again Wednesday night ahead of the next
weather system. A mild start translates to a warm and gusty
afternoon in the upper 70s and 80s on Thursday. The strong west
winds continue into Friday, but a relatively cooler Pacific airmass
makes a return once again. Temperatures fall several degrees but
remain warm as we close out the week. Unfortunately, the progressive
pattern keeps moisture shoved out into the Gulf for the most part
and we remain high and dry.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1119 AM CST Fri Mar 7 2025

VFR conditions through the TAF period. Though generally not as
strong as yesterday, gusty westerly/southwesterly winds are expected
at most sites today. These will diminish after sunset. Will monitor
for visibility restrictions due to patchy blowing dust at CNM again
this afternoon, but have left the site VFR for the time being.
Towards the end of the morning tomorrow, winds will begin to shift
more northwesterly.

&&

.FIRE WEATHER...
Issued at 347 AM CST Fri Mar 7 2025

Another afternoon of dangerous fire weather is expected across
portions of the area. Increasing dry, southwesterly winds ahead of
our next weather system greatly influence the fire weather
conditions for most areas west of the Pecos River. Overnight
recovery will be very limited for southwestern portions of the area
and by afternoon relative humidities crater into the single digits.
Widespread 4 to 8 percent relative humidities will coincide with an
area of winds over 25 mph through this afternoon and evening. This
further coincides with extremely dry fuels with ERCs greater than
the 90th percentile. As a result, a Red Flag Warning is in effect
for much of Culberson County, Davis Mountains, Marfa Plateau, and
Big Bend this afternoon and evening.

Cooler temperatures and slightly cooler weather overspread much of
the area on Saturday. Warm and dry conditions will be confined to
areas near the Rio Grande Valley, especially across the Big Bend.
Low teens relative humidity and around 20 mph winds during the
afternoon may result in a few hours of localized critical fire
weather. No fire weather products have been issued at this time,
despite the potential critical fire weather due to the small
geographic area and very limited ignition sources.

Light winds on Sunday limits fire weather areawide. Critically dry
conditions return next week, with periods of stronger westerly
winds. Fire weather will remain a concern with each passing weather
system. The next system after this weekend is expected by mid-week
and another by the end of next week.

-Chehak

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               77  40  53  33 /   0  10  20   0
Carlsbad                 71  37  54  30 /   0   0  30   0
Dryden                   86  49  69  38 /   0   0   0   0
Fort Stockton            80  43  61  35 /   0   0  10   0
Guadalupe Pass           64  33  48  31 /   0   0  30   0
Hobbs                    70  34  52  29 /   0  10  40   0
Marfa                    73  35  53  28 /   0   0  10   0
Midland Intl Airport     74  41  56  34 /   0  10  20   0
Odessa                   74  41  57  34 /   0  10  20   0
Wink                     77  38  60  32 /   0   0  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ tonight for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 10 PM CST this evening for Eastern Culberson-
     Van Horn and Highway 54 Corridor.

     Red Flag Warning until 8 PM CST this evening for Central
     Brewster-Chinati Mountains-Chisos Basin-Davis Mountains-
     Davis Mountains Foothills-Eastern Culberson-Lower Brewster
     County-Marfa Plateau-Presidio Valley-Van Horn and Highway
     54 Corridor.

NM...High Wind Warning until 11 PM MST this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 9 PM MST this evening for Eddy County Plains.

&&

SHORT TERM...95
LONG TERM....91
AVIATION...13

Nearby

Red Flag Warnings in Texas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.